Issue: June 2020
Disclosures: Brien reports no relevant financial disclosures.
June 23, 2020
3 min read
Save

Teen presents with fever and rash following new deodorant use

Issue: June 2020
Disclosures: Brien reports no relevant financial disclosures.
You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

A previously healthy, unvaccinated 17-year-old male presents with a progressive illness that began on a Monday with fatigue and loss of appetite.

The next day, his hands and feet felt unusual with a burning sensation along with some myalgias. By Wednesday, he had the onset of fever and a diffuse rash, and by Thursday, he was feeling worse with nausea, vomiting, diarrhea and swelling of his hands and feet, which prompted a visit to the local ED. He was diagnosed with a viral infection and treated symptomatically.

Diffuse erythroderma
Figure 1. Diffuse erythroderma of the entire skin surface.

Source: James H. Brien, DO

On Friday, he was recalled to the ED, where some abnormal lab tests had returned, including a WBC count of 26.4, CRP of 187, AST/ALT of 133/116 and an elevated serum creatinine. Blood culture was drawn with an IV start, and fluids were initiated. He was given a dose of ceftriaxone and vancomycin and transferred to the local children’s hospital PICU for presumed septic shock.

James H. Brien
James H. Brien

Additional history revealed that he had recently been using a new underarm deodorant that was causing intense itching with a lot of painful scratching.

His exam revealed a fever (temperature of 102.5°F), a BP of 80s/40, tachypnea and tachycardia, which improved with IV fluids. He was alert and had a diffuse erythroderma of the entire skin surface, including his palms and soles (Figures 1 and 2) but no mucous membrane inflammation. The left axillary area had numerous small pustules on the erythematous skin (Figure 3). Antimicrobial therapy was continued with vancomycin plus ceftriaxone, and clindamycin was added pending cultures of blood and one of the pustules, which revealed Gram-positive cocci in clusters. It was soon noted that he had a large axillary abscess as well.

Diffuse erythroderma of the entire skin surface
Figure 2. Diffuse erythroderma of the entire skin surface.

Source: James H. Brien, DO
numerous small pustules
Figure 3. The patient’s left axillary area had numerous small pustules on the erythematous skin.

Source: James H. Brien, DO

What’s your diagnosis?

A. Measles
B. Toxic epidermal necrolysis
C. Streptococcal scarlet fever
D. Toxic shock syndrome

Case Discussion

This patient had D, toxic shock syndrome. This previously healthy adolescent male had a reaction (contact dermatitis) to a new underarm deodorant, with resultant itching and scratching. This led to some skin breakdown, opening the port of entry for the causative organism to cause a local infection and the subsequent spread of toxin into the bloodstream, resulting in the multiorgan dysfunction, meeting the CDC definition of toxic shock syndrome. Methicillin-susceptible Staphylococcus aureus was recovered from both blood and the pustule. The focus of infection started with micro-abscesses of the axillary skin, with subsequent development of a large, deeper abscess (Figure 4). With PICU support, drainage of pus and intensive anti-staph therapy, he had an unremarkable recovery, with generalized desquamation, including the palms and soles (Figure 5) on hospital day 8.

PAGE BREAK
Micro-abscesses of the axillary skin
Figure 4. Micro-abscesses of the axillary skin eventually developed into a larger abscess.

Source: James H. Brien, DO

The diagnosis of toxic shock syndrome begins with fever, hypotension or poor perfusion, along with a compatible rash (generalized erythroderma). Then there must be evidence of at least three organ systems adversely affected by the process, in the absence of any other explanation. The cause is either a toxic shock of a toxin-producing strain of S. aureus or, rarely, a toxin of Streptococcus pyogenes. Initial empiric antimicrobial therapy should normally be a combination of vancomycin plus nafcillin and clindamycin (to help down-regulate the toxin production of staph and to avoid the eagle or inoculum effect of group A strep, or GAS), pending culture and sensitivity results, at which time more targeted therapy can be used. Some experts recommend a dose of IV immunoglobulin.

Measles typically presents with high fever, and a few days later, a morbilliform rash that begins on the head and face with coryza, cough and conjunctivitis. One would not expect to see any abscesses or multiorgan failure, unless unusually severe or in the immunocompromised. It would also be unlikely in an immunized patient, which this patient was not. However, the clinical findings were not consistent with measles.

By day 8, the patient recovered
Figure 5. By day 8, the patient recovered.

Source: James H. Brien, DO

Toxic epidermal necrolysis is a severe skin reaction, typically drug induced, with injury to the sub-epidermal skin structures and blistering and injury to the mucous membranes. It is life-threatening and should normally be managed in a burn unit or similar facility.

Streptococcal scarlet fever is an infection with a rash produced by one of the erythrogenic exotoxins of GAS (S. pyogenes), usually of the throat. Typically, the rash is associated with an inflamed tongue (strawberry tongue) but no other mucous membrane involvement. The virulence of GAS seems to have changed a few times over the last 200 years. My old friend and colleague, Judy Vincent, MD, sent me a paper recently, reporting a new strain of GAS called M1T1, initially found in the United Kingdom, that is associated with a rise in severe disease and sepsis (Lynskey and colleagues). There may be more to come from this observation.

PAGE BREAK